Hail, Robertson
- When
- April 5, 2:38 PM CST
- Where
- Robertson County, Ridge Top
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.380, -86.750
A Facebook video showed hail up to nickel size in Ridgetop.
A powerful spring storm system moved across the eastern US on Wednesday, April 5, 2017. This system brought numerous severe thunderstorms to many states from the Midwest into the Southeast, with hundreds of reports of large hail, wind damage, and numerous tornadoes.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A powerful spring storm system moved across the eastern US on Wednesday, April 5, 2017. This system brought numerous severe thunderstorms to many states from the Midwest into the Southeast, with hundreds of reports of large hail, wind damage, and numerous tornadoes. Across Middle Tennessee, several supercell thunderstorms developed along and ahead of a cold front that moved west to east across the area, with dozens of reports of large hail up to golf ball size, wind damage, and two confirmed EF1 tornadoes. In addition, strong westerly gradient winds measured up to 50 mph behind the cold front caused wind damage in several areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 5, 1:00 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 200 PM CDT Wed Apr 5 2017 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... Severe risk remains in tact today...largely around the I-65 corridor and east. Storms expected to be near TN river around 1pm, then march east into the early evening. SFC analysis showing trough axis moving toward the TN river now, with surge of 60+ dews ahead. latest runs also showing CAPE up near 2000, with SRH 200-300...with slightly higher values east. Added severe wording to afternoon. Will raised temp slightly and may need to bump up little more in spots with strong WAA occurring. Wind gust to 25mph to expected this afternoon. && .AVIATION... 18Z TAF DISCUSSION. Band of strong afternoon/early evening storms, followed by dry period, then wrap-around dz-/rw- on tap this period. Outside of convection early through 06z, largely expect VFR conditions. After 06z, upper low will wrap-around light precip and cigs expected to drop all sites overnight but possibly improve by 18z Thu. Winds will be quite gusty through the period...sometimes 25-35mph. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......49 AVIATION........07
Hazardous Weather Outlook National Weather Service Nashville TN 518 AM CDT Wed Apr 5 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-061000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 518 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Some strong to severe thunderstorms will be possible this afternoon through the early evening hours, especially for locations east of I-65. Main concerns with any strong to severe thunderstorms that do develop will be large hail, damaging winds, and the formation of tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and early evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
The Nashville radar (KOHX), 22 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
28 hail, 7 thunderstorm wind, 6 strong wind, 2 tornado. Local standard time, as filed.
A Facebook video showed hail up to nickel size in Ridgetop.
A Facebook report indicated nickel size hail fell in Greenbrier.
A rare and unique anticyclonic landspout tornado touched down in southern Bedford County off a left splitting supercell and an anticyclonic rear flank downdraft coupled with strong southwesterly surface flow. The damage path started off of Charlie Russell Road consisting of uprooted and snapped trees as well as a barn sustaining significant damage from rear flank downdraft winds. The path continued northeast uprooting and snapping dozens of hardwood and softwood trees. Off of Highway 412, several homes sustained roof damage as well as loss of underpinning off of a couple of mobile homes. Additional barn damage was observed on Womack Road along with several more trees uprooted and snapped. Significant tree damage occurred off of Narrows Lane including a 4ft wide oak tree snapped at the base. The tornado then weakened and continued northeast across Highway 82 and Highway 130 blowing down more trees. Entering Shelbyville, the tornado weakened further, but still blew a boat across a parking lot, shifted a few cars, and tossed a dumpster at the Davis Estates Apartments on Anthony Lane, then blew down some playground equipment at Coopers Steel Manufacturing on Hillcrest Drive before lifting. The tornado was widely viewed and documented on video by numerous residents of the area.
NWS Nashville greatly appreciates the opinions and expertise from NWS Norman and NWS Huntsville in determining the characteristics of this very unique event.
A Facebook photo showed the sheet metal roof was blown off a warehouse building on West Jackson Street in Shelbyville.
A Facebook photo showed sheet metal roofing was blown off a building on the downtown square in Shelbyville.
A Facebook photo showed several panels of sheet metal roofing were blown off horse stables on Fairfield Pike.
Trees were reported blown down across the county with scattered power outages.
Photos showed quarter size hail in the Flat Creek Area.
Two trees were snapped on Kesey Ford Road.
Facebook report of quarter size hail in the Pleasant View area.
Golf ball size hail reported on I-24 at mile marker 105.
Quarter size hail was reported in Manchester.
Photos showed hail up to nickel size in Portland.
MPing report of ping pong ball size hail 2 miles north of Watertown.
Photo showed hail ranging in size from penny to quarter size.
Twitter report of golf ball size hail along I-40 about 6 miles west of Gordonsville.
Facebook photo showed quarter size hail in Carthage.
Dime to nickel hail size reported in Carthage.
Nickel and quarter size hail fell in Morrison between 445 PM and 450 PM.
Quarter to half dollar size hail was reported in Hermitage Springs.
Quarter size hail reported in Tullahoma.
A fast-moving weak tornado, which was widely viewed and documented on video by numerous residents, touched down in the Irving College area of southeast Warren County about 7 miles southeast of McMinnville. Damage began on Smith Hollow Road where a barn was heavily damaged and several trees were snapped. Another barn was damaged and more trees blown down on Northcutt Cove Road, and one dozen gravestones were blown over and trees blown down at a cemetery between Northcutt Cove Road and Maude Etter Road. Large trees were blown down on Dry Creek Road where one fell onto and heavily damaged a home. The most concentrated damage was around the intersection of Highway 56 and Chapel Hill Drive, where a mobile home was destroyed injuring a woman inside, an outbuilding was destroyed, part of the roof was blown off a home, and several trees and power poles were blown down. The tornado blew down some more trees on Hill Road before lifting near the Collins River. This survey was aided by the Warren County Emergency Management Agency and Warren County 911 Center.
Quarter size hail was reported around 4 miles southeast of Lafayette.
Photos showed quarter size hail near Union Hill.
Nickel to quarter size hail ongoing in Manchester.
A tSpotter Twitter report indicated golf ball size hail fell in Red Boiling Springs.
Quarter size hail was reported around 7 miles northeast of Celina.
A tSpotter Twitter photo showed a large tree down in Oak Hill. A peak wind gust of 40 knots (46 mph) was measured at the John C. Tune Airport AWOS.
Media photos showed a large 18 year old willow tree uprooted in Clarksville.
Photos showed a downed tree that caused damage to two vehicles and a residence in Columbia. A peak wind gust of 50 mph was measured at the Maury Regional Airport in Mount Pleasant at 355 PM CST.
Facebook images showed a large cedar tree snapped near the base around 6 miles east-northeast of Eagleville.
Photos showed hail up to quarter size in Smithville.
Penny size hail was reported 2 miles north of Smithville.
Mostly nickel size hail but a few quarter size hail stones mixed in reported along I-40 around 8 miles west-southwest of Baxter.
Upper Cumberland reporter video and photos indicated a home had a corner of its roof and shingles blown off, tin metal was blown off the roof of a barn, and a shed was blown 100 yards to the north and destroyed on Mary Ellen Estates at Highway 42 in Rickman.
Upper Cumberland Reporter photos showed a tree was blown down blocking Pine Grove Road in Baxter.
Photos showed a tree blown down in Columbia.
MPing report indicated small limbs were snapped and shingles were blown off the roof of a home in Oak Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688826, 688825, 693483, 693486, 693487, 693488, 688828, 688830, 693496, 688832, 688831, 688833, 688834, 688835, 688836, 688837, 688838, 688839, 688840, 688858, 688841, 688842, 688843, 688845, 693489, 688846, 688862, 688847, 688848, 688849, 688850, 693503, 693505, 693506, 693508, 688851, 688852, 688853, 688854, 688855, and more.